Texas, 2013

High Wind in Texas, April 22, 2013

April 22, 2013 · NWS LUB · 2 events in 2 counties and zones

A strong early spring season cold front brought widespread strong winds to the South Plains and Rolling Plains of West Texas on the evening of the 22nd. The Texas Tech University mesonet network measured two severe wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong early spring season cold front brought widespread strong winds to the South Plains and Rolling Plains of West Texas on the evening of the 22nd. The Texas Tech University mesonet network measured two severe wind gusts. The first severe wind gust was reported at 2235 CST near Abernathy (Hale County). The second and final wind gust was observed near Roaring Springs (Motley County) at 2240 CST. No damage was known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 7:46 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 22, 7:46 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
846 PM CDT MON APR 22 2013

.UPDATE...
COLD FRONT OF INTEREST IS RUNNING AHEAD OF SCHEDULE...BEING
REINFORCED BY A STRONGER SECONDARY SURGE...AS IT PUSHES THROUGH
THE SOUTHERN TEXAS PANHANDLE. FRONTAL ZONES RUNNING ROUGHLY FROM
VEGA TO AMARILLO THEN NORTHEAST TOWARD PAMPA AS OF 130Z. GIVEN THE
CURRENT MOTION OF THE FRONT...EXPECT IT INTO THE NORTHERN ZONES BY
2Z...WITH QUICK PROGRESS SOUTHWARD THEREAFTER. STRONG PRESSURE
GRADIENT AND INCREASINGLY STRONG PRESSURE RISES WILL KEEP THE
FRONT CHARGING SOUTH. NORTHERLY WINDS OF 30-40+ MPH WITH GUSTS
OVER 50 MPH ARE FAIRLY COMMON BEHIND THE FRONT...AND SEE NO REASON
THIS WILL NOT CONTINUE AS THE MUCH COLDER AIR SPREADS IN BEHIND
THE FROPA LATE THIS EVENING AND TONIGHT. THUS...HAVE GONE AHEAD
AND ISSUED A WIND ADVISORY FOR THE ENTIRE CWA...STARTING AT 2Z AND
CONTINUING THROUGH 12Z. THESE STRONG WINDS HAVE ALREADY LOFTED
PLENTY OF BLOWING DUST IN THE PANHANDLE...WITH MANY SITES AT LEAST
BRIEFLY REPORTING VISIBILITIES DROPPING TO AROUND 2SM.
HENCE...EXPECT A GOOD BIT OF DUST...WITH LOCALIZED NEAR BROWNOUT
CONDITIONS POSSIBLE...AS THE FRONT MOVES THROUGH. HAVE SPED UP THE
FROPA IN THE GRIDS WHILE ALSO RAISING THE FORECAST WINDS
SPEEDS/GUSTS TO BETTER MATCH CURRENT TRENDS. WINDS SHOULD
GRADUALLY WEAKEN TUESDAY MORNING AS THE PRESSURE GRADIENT SLOWLY
RELAXES. UPDATED PRODUCTS AND HAZARDS HAVE BEEN SENT.

&&

.PREV DISCUSSION... /ISSUED 645 PM CDT MON APR 22 2013/

AVIATION...
MAIN AVIATION CONCERN THIS EVENING WILL BE COLD FRONT. INITIAL
WIND SHIFT CURRENTLY ABOUT 30NM N OF KAMA THOUGH SECONDARY SURGE
OF MUCH STRONGER WINDS HAS JUST COME THROUGH KGUY. AT SOME POINT
THIS EVENING...THE LATTER BOUNDARY IS EXPECTED TO OVERTAKE THE
INITIAL WIND SHIFT. SIGNIFICANT BLOWING DUST APPEARS EVIDENT ON
VISIBLE SATELLITE IMAGERY ALONG THE SECONDARY SURGE. GIVEN THAT
THE DUST IS GENERALLY LESS PRONOUNCED ON FRONTS SUCH AS THIS UP AT
CHILDRESS...HAVE INCLUDED MENTION OF DUST BUT KEEP VFR AT KCDS.
HERE IN KLBB...WITH THE DRY AND BARE SOILS...EXPECT MORE DENSE
DUST TO AT LEAST MVFR AND POSSIBLE INTO IFR TERRITORY. FROPA
TIMING IS BASED BY IN LARGE OF EXTRAPOLATED PROGRESSION WHICH IS
AHEAD OF MODEL GUIDANCE. GIVEN THE TIME OF DAY...AN EVEN EARLIER
ARRIVAL IS POSSIBLE. STAY TUNED FOR AMENDMENTS THIS EVENING.
FRONTAL AIRMASS IS QUITE SHALLOW AND FCST SOUNDINGS SUGGEST
SMOOTHER AIR OUT OF THE TURBULENT MIXING LAYER ABOVE 8-9 KFT.

PREV DISCUSSION... /ISSUED 341 PM CDT MON APR 22 2013/

SHORT TERM...
A STRONG COLD FRONT LOOKING TO BE A LITTLE AHEAD OF SCHEDULE HAVING
ALREADY NOSED INTO THE OKLAHOMA PANHANDLE AS OF 19Z...ALTHOUGH THE
COLD AIR LAGGING THE INITIAL WIND SHIFT BY ABOUT 150 TO 200 MILES.
MORNING RAP RUNS FASTEST WITH THE FRONT LOOK TO BE THE MODEL TO LEAN
TOWARD...AND POSSIBLY SLIGHTLY FASTER THAN THAT. WINDS WILL LIKELY
ACCELERATE TOWARD ADVISORY CRITERIA WITH PRESSURE RISES BEHIND IT...
ALTHOUGH FOR NOW WILL KEEP SPEEDS JUST BELOW THAT LEVEL. WILL RUN
WITH LOW TEMPS JUST BELOW LOW END OF MOS NUMBERS GIVEN STRENGTH OF
THE COLD AIR. THAT WOULD PUT POTENTIAL FOR A LIGHT FREEZE ACROSS THE
EXTREME SW PANHANDLE WHERE JUST NOW REACHING AVG DATE TO THE
BEGINNING OF THE GROWING SEASON. BETTER CANDIDATE FOR FREEZE PRODUCT
TO COME TUESDAY NIGHT WITH POTENTIAL FOR A HARD FREEZE. LOW CLOUDS
TO FILTER IN BEHIND THE FRONT. WHILE LOW CLOUDS PROGGED TO LIFT
TUESDAY MORNING...PERSISTENT MID LEVEL MOISTURE SHOULD KEEP SOME
CLOUD COVER OVER THE AREA. THAT COMBINED WITH LOW LEVEL COLD
ADVECTION THROUGH THE DAY WILL RESULT IN A DIURNAL RANGE OF 10 TO 15
DEGREES. OTHER ISSUE IS CHANCE FOR LIGHT PRECIP IN POST-FRONTAL AIR
MASS LATE TONIGHT AND EARLY TUESDAY. LOW LEVEL FRONTOGENESIS MAY BE
SUFFICIENT TO GENERATE SOME DRIZZLE OR VERY LIGHT RAIN ACROSS THE
NERN ZONES...BUT MEASURABLE PRECIP CHANCES LOOK VERY SLIM WITH BEST
LIFT ASSOCIATED WITH MID LEVEL TROUGH/JET REMAINING NORTH OF THE
FCST AREA. FINALLY...WHILE COLD FRONT WILL BE MOVING INTO AIR WITH
DEW POINTS IN THE 40S AND THUS SOME CAPE...CAP STRENGTH LOOKS TO BE
VERY STRONG WITH LITTLE POTENTIAL THAT ENERGY CAN BE RELEASED.

LONG TERM...
THE PRIMARY CONCERN FOR TUESDAY NIGHT AND WEDNESDAY MORNING WILL BE
THE POTENTIAL FOR A WIDESPREAD FREEZE ON THE HEELS OF THE PREVIOUS
NIGHTS FROPA.  MODELS SEEM TO AGREE THAT H850 TEMPS WILL SETTLE
SOMEWHERE BETWEEN 0 TO -3 DEGREES... WITH THE NAM BEING THE COLD
OUTLIER OF THE BUNCH.  IN ADDITION... A 1025-1030MB SURFACE RIDGE
WILL SLIDE JUST TO THE NE OF THE AREA OVERNIGHT...WHICH WILL KEEP
WINDS VERY LIGHT.  ON THE OTHER HAND... SOME LINGERING JET ENERGY
AND MID-LEVEL MOISTURE COULD KEEP A BIT OF CLOUD COVER IN THE
AREA... INHIBITING RADIATIONAL COOLING IN SOME SPOTS... PARTICULARLY
IN THE EASTERN ZONES.  REGARDLESS... CLOUD COVER SHOULD BREAK UP
BEFORE SUNRISE... AND TEMPERATURES ACROSS THE CAPROCK WILL LIKELY
FALL TO AROUND 4-8 DEGREES BELOW FREEZING BEFORE ALL IS SAID AND
DONE.  TEMPERATURES WILL GRADUALLY RISE WEDNESDAY AND THURSDAY AHEAD
OF AN APPROACHING WAVE... WHICH WILL BE OUR NEXT ITEM OF CONCERN.

BY THURSDAY... A MEANDERING CLOSED LOW WILL WORK ITS WAY EASTWARD
FROM THE SUBTROPICAL PACIFIC BEFORE OPENING UP AND PHASING WITH A
BROAD CENTRAL CONUS TROUGH.  BEFORE COMPLETELY BEING ABSORBED...
THIS WAVE WILL TRAVERSE THE TX PANHANDLE SOMETIME LATE THURSDAY
NIGHT... ALTHOUGH THERE IS STILL ABOUT 6 HOURS OF DISAGREEMENT
BETWEEN THE THE GFS AND ECMWF.  AHEAD OF THIS WAVE... PRESSURE FALLS
ACROSS THE SOUTHERN FRONT RANGE WILL BEGIN TO FORCE SOUTHERLY FLOW
ACROSS TX...AND IN TURN ALLOW MODEST MOISTURE TO RETURN TO THE SOUTH
PLAINS AND EASTERN NM.  DUE TO TUESDAYS COLD FRONT PINNING DEEP
MOISTURE WELL TO THE SOUTH... THE TIMING AND EXTENT OF THIS MOISTURE
RETURN IS IN QUESTION... AND AT THIS TIME IT APPEARS THAT THE BEST
MOISTURE WILL STRUGGLE TO ARRIVE UNTIL OVERNIGHT THURSDAY AND EVEN
EARLY FRIDAY MORNING.  IN ADDITION... A STOUT CAP AND LOW-LEVEL
STRATUS WILL LIKELY ELIMINATE THE POSSIBILITY FOR AFTERNOON
THUNDERSTORM INITIATION EXCEPT FOR POSSIBLY ALONG THE
DRYLINE/PACIFIC FRONT IN EASTERN NM.  AS THE WAVE PROGRESSES
EASTWARD... A PACIFIC FRONT WILL ALSO PUSH EASTWARD AND LIKELY
TRAVERSE THE AREA VERY LATE THURSDAY/EARLY FRIDAY...ALTHOUGH AGAIN
THE TIMING OF THIS FEATURE IS STILL SOMEWHAT IN QUESTION.  AS THIS
FRONT MOVES EAST... IMPROVING MOISTURE ACROSS THE SOUTH PLAINS COULD
YIELD AT MARGINAL CHANCES FOR SHOWER/THUNDERSTORM
DEVELOPMENT...MOSTLY ACROSS THE NORTHERN ZONES WITH THE ADDED
FORCING FROM THE FRONT AND PASSING WAVE.

BEYOND FRIDAY MORNING... MODEL SOLUTIONS DIVERGE SIGNIFICANTLY...
ALTHOUGH THE GENERAL TREND WILL BE FOR BUILDING HEIGHTS AND WARMER
TEMPERATURES THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND....FOLLOWING A BENIGN COLD FRONT FRIDAY NIGHT/SATURDAY
MORNING.  MODELS ARE NOT IN AGREEMENT REGARDING THE ADVANCEMENT OF
THIS FRONT... AS THE ECMWF SENDS IT WELL SOUTH INTO THE TRANS PECOS
REGION WHILE THE GFS STALLS IT HALFWAY THROUGH THE LBB CWA.  GIVEN
THE WEAKENING STATE OF THE PASSING WAVE AND LACK OF SIGNIFICANT COLD
ADVECTION... GFS SEEMS MORE REASONABLE HERE... ALTHOUGH CONVECTIVE
SIGNAL IN GFS FOR SUNDAY AFTERNOON SEEMS SUSPECT GIVEN THE ANEMIC
UPPER FLOW AND LACK OF FORCING.  BOTH MODELS SEEM TO HINT AT A
SLOW-APPROACHING TROUGH/CLOSED LOW SOMETIME EARLY NEXT WEEK... BUT
AT THIS POINT SOLUTIONS ARE TOO FAR APART AND TOO FAR AWAY TO PUT
MUCH STOCK IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        30  45  25  59  36 /  10  10  10   0  10
TULIA         31  46  26  60  38 /  10  10  10   0  10
PLAINVIEW     32  48  27  60  38 /  10  10  10   0  10
LEVELLAND     35  50  28  60  38 /  10  10  10   0  10
LUBBOCK       36  50  30  60  39 /  10  10  10   0  10
DENVER CITY   39  54  26  61  33 /  10  10  10   0  10
BROWNFIELD    38  51  28  61  35 /  10  10  10   0  10
CHILDRESS     36  48  33  62  40 /  10  10  10   0  10
SPUR          39  49  32  61  44 /  10  10  10   0  10
ASPERMONT     43  50  33  62  43 /  10  10  10   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
TXZ021>044.

&&

26/23
Hazardous weather outlook, Apr 22, 7:51 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT MON APR 22 2013

TXZ021>044-240200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
851 PM CDT MON APR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NON PRECIPITATION

A STRONG COLD FRONT WILL MOVE SOUTHWARD THROUGH THE AREA LATE THIS
EVENING THROUGH TONIGHT. NORTHERLY WINDS OF 30 TO 40 MPH...WITH
GUSTS IN EXCESS OF 50 MPH...ALONG WITH AREAS OF BLOWING DUST...WILL
BE COMMON BEHIND THIS FRONT. A WIND ADVISORY IS IN EFFECT FROM 9
PM TONIGHT THROUGH 7 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FREEZE MAY DEVELOP BY DAYBREAK TUESDAY ACROSS THE EXTREME SOUTHERN
TEXAS PANHANDLE. A WIDESPREAD FREEZE WITH RECORD LOW TEMPERATURES
MAY DEVELOP WEDNESDAY MORNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Hale

When
April 22, 10:35 PM CST
Where
Hale forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 22, 10:40 PM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437869, 437870.